Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 113, NWS La Crosse, WI

August 15, 2025Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 15, 2025, 5:21 PM CDT for Buffalo County, Wisconsin. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2025, 5:21 PM CDT (22:21 UTC)
Expired
Aug 15, 2025, 6:15 PM CDT
In force
54 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

598 
WUUS53 KARX 152221
SVRARX
WIC011-152315-
/O.NEW.KARX.SV.W.0113.250815T2221Z-250815T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
521 PM CDT Fri Aug 15 2025

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northern Buffalo County in west central Wisconsin...

* Until 615 PM CDT.

* At 521 PM CDT, a severe thunderstorm was located near Durand, or 11
  miles west of Mondovi, moving southeast at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  northern Buffalo County, including the following locations...
  Mondovi Airfield, Misha Mokwa, Maxville, The Big Swamp Area, Urne,
  and Ella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4458 9203 4460 9200 4460 9153 4447 9153
      4447 9192 4453 9205 4454 9205
TIME...MOT...LOC 2221Z 305DEG 16KT 4459 9190 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Rieck
2 follow-up statements
595 
WWUS53 KARX 152238
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
538 PM CDT Fri Aug 15 2025

WIC011-152315-
/O.CON.KARX.SV.W.0113.000000T0000Z-250815T2315Z/
Buffalo WI-
538 PM CDT Fri Aug 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN BUFFALO COUNTY...

At 537 PM CDT, a severe thunderstorm was located near Modena, or 7
miles west of Mondovi, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mondovi, Maxville, The Big Swamp Area, Mondovi Airfield, Misha Mokwa,
Urne, and Ella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4458 9203 4460 9200 4460 9153 4447 9153
      4447 9192 4453 9205 4454 9205
TIME...MOT...LOC 2237Z 305DEG 16KT 4455 9181 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck
268 
WWUS53 KARX 152248
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
548 PM CDT Fri Aug 15 2025

WIC011-152315-
/O.CON.KARX.SV.W.0113.000000T0000Z-250815T2315Z/
Buffalo WI-
548 PM CDT Fri Aug 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN BUFFALO COUNTY...

At 547 PM CDT, a severe thunderstorm was located near Modena, or 7
miles west of Mondovi, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mondovi, Maxville, The Big Swamp Area, Mondovi Airfield, Misha Mokwa,
Urne, and Ella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4458 9203 4460 9200 4460 9153 4447 9153
      4447 9192 4453 9205 4454 9205
TIME...MOT...LOC 2247Z 305DEG 15KT 4454 9182 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:54 PM CDT, 3 hours 27 minutes earlier. Its key messages:

  • Multiple rounds of storms, initially this evening, continue through Monday. Storms will be capable of heavy rainfall, potentially leading to localized flash flooding over the weekend primarily along and north of Interstate 90.
  • Strong to severe storms possible this afternoon into the overnight. Large hail and damaging winds will be the primary threats. Additional severe storm potential from Saturday through Monday.
  • Saturday heat indices from the middle 90s to around 100F south of Interstate 94.
Area forecast discussion, Aug 15, 1:54 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
154 PM CDT Fri Aug 15 2025

.KEY MESSAGES...

- Multiple rounds of storms, initially this evening, continue through
  Monday. Storms will be capable of heavy rainfall, potentially
  leading to localized flash flooding over the weekend
  primarily along and north of Interstate 90.

- Strong to severe storms possible this afternoon into the
  overnight. Large hail and damaging winds will be the primary
  threats. Additional severe storm potential from Saturday
  through Monday.

- Saturday heat indices from the middle 90s to around 100F south
  of Interstate 94.

&&

.DISCUSSION...
Issued at 136 PM CDT Fri Aug 15 2025

Today - Tonight: Severe Storms Possible

Early this afternoon, a small complex of storms continues to move
east out of Nebraska and into northwestern Iowa. As daytime heating
continues to destabilize the area downstream across north-central
and northeastern Iowa, this complex is expected to at least maintain
its intensity. With a convectively enhanced upper level shortwave
trough and vort max in the region, its hard to see a scenario
where this complex just dies out, as some CAMs have leaned
towards in the latest runs. SBCAPE values are expected to climb
into the 1500-3000+ J/kg by mid afternoon as convective
temperatures are breached. Given the more linear mode expected,
the damaging wind risk looks to be more pronounced with DCAPEs
already over 1000 J/kg across the area.

Given how poorly the CAMs have been handling this earlier
convection, not totally sure if and how activity later in the
afternoon will play out. Current indications are that storms would
fire across the region given a strengthening low level jet and
continued warm air advection into the region. These storms could
produce a marginal large hail threat with decent mid level lapse
rates in the 7-8 deg C/km and relatively "shallow" warm cloud depths
between 3-4 km. Bulk shear remains better along and north of I-90
around 35-45 kts.

Overall confidence with storms today is low given how likely it
appears that initial convection will play an impact in location
and potential intensity of subsequent convection and how poor
the short term run-to-run consistency has been as well as poor
initialization noted in the 15.12Z HREF suite. A common theme
for the forecast this week will be how previous convection
impacts the subsequent convection and hence the low confidence
this provides as small deviations in the initial forecast could
cause significant differences in the anticipated outcome.

Saturday: Multiple Rounds of Heavy Rain Possible, Heat Concerns?

Our area is expected to be at the crest of an upper level ridge
centered across much of the Central and Southeastern CONUS. A
frontal boundary is expected to become quasi-stationary over our
area this weekend, providing a focus for convection and
moisture across the region. Where exactly this front stalls out
and moves will ultimately require near-term updates and will
impact the axis of heaviest rainfall across our area.

The first bout of heavy rain looks to come from an MCS trekking
across much of Minnesota into Wisconsin late tonight into tomorrow
morning. This system looks to be progressive overall but storms will
likely be efficient rainfall producers with pWats in the 1.5-2+
inch range, which would be nearing SPC climatological maxima
(KDVN). The next round of heavy rain would likely come from
showers and storms forming in the vicinity of the frontal
boundary. Where the frontal boundary stalls out post-MCS will be
of great importance as this will impact shower and storm
chances during the afternoon. The severe threat remains limited
overall as the best shear (30-50 kts) will be displaced to the
north of the best instability south of the boundary (2000-4000
J/kg SBCAPE). There looks to be a narrow corridor where these
overlap in the vicinity of the front so will need to monitor
short term trends to establish whether a severe threat appears
more likely. Currently, SPC has us in a Day 2 Marginal Risk
across the entire Upper Mississippi Valley due to significant
uncertainty on all fronts.

South of the boundary, heat will be a concern tomorrow with dew
points in the low to mid 70s and ambient temperatures in the
upper 80s to near 90. Heat indices, especially across
northeastern Iowa, will be in the mid 90s to potentially around
103. Have held off on heat headlines for now due to uncertainty
in convection as that could certainly play a role in how
effective diurnal heating is tomorrow afternoon. If one is
eventually needed, northeastern Iowa looks to be the only place
to potentially see heat indices exceed the 100 degree mark for
3+ hours tomorrow afternoon.

Sunday and Beyond: More Chances for Heavy Rain through Monday, Drier
and Cooler by mid-week

Unfortunately, the forecast for Sunday into Monday looks to be much
of a rinse and repeat from Saturday. Previous convection is going to
impact how the quasi-stationary front sloshes around and where that
front ends up will be the best place to see some action. Convection
will likely push it south and diurnal recovery through the day will
push it back north. Storms that develop will continue to be
efficient rainfall producers with ample warm cloud depths and
pWats potentially surging over 2 inches as moisture pools along
the frontal boundary with continued moisture transport into the
area. Still believe that the best area for higher QPF totals
will be along and north of I-90 where 1.5+ inches through Monday
appear very possible. Localized amounts will likely be higher
especially if we see repeated activity over the same area and
given the ample rainfall from earlier this week and last week,
this slightly increases flooding concerns with the soils not
able to take quite as much in some locations (notably Grant
County and portions of West Central Wisconsin).

Severe potential remains uncertain at this time but certainly
possible, especially later Sunday into Monday with a potential
MCS type feature moving across the area. DCAPEs look to be
robust and low level lapse rates steep in the 7-8 deg C/km
range. Don't want to sound like a broken record but previous
convection is going to impact potential severity/location of
these storms and will need to be monitored going forward.

Rain chances look to come to an end during the day on Tuesday as the
boundary finally starts to make some meaningful southward progress.
In the upper levels, ridging builds across the eastern Rockies,
putting us in northwest flow aloft. This also looks to allow weak
surface high pressure to seep south into the area. Temperatures
Tuesday and beyond look seasonable in the upper 70s to low 80s with
near zero rain chances through the end of the work week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1130 AM CDT Fri Aug 15 2025

CIGS: lowering cigs expected with scattered convection later this
afternoon/evening. Trending VFR for now but could see a couple hours
in MVFR. Will adjust as needed. High broken mid level VFR deck then
settles over the region for the night time hours before more
lowering with another round of showers/scattered storms Sat morning.
Again, will trend VFR for now.

WX/vsby: scattered late afternoon/evening convection per the latest
runs of the CAMS - with timing trending between 21-02z. A larger
shower and storm complex looking likely Sat morning, pressing in
from the west. Some questions with placement/timing, but overall
trends favor along/north of I-90. Will roll with -shra for now.

WINDS: south/southeast through the period. Enhanced wind gusts with
storms late this afternoon/evening, likely from the west.

&&

.HYDROLOGY...
Issued at 555 AM CDT Fri Aug 15 2025

Several rounds of storms are anticipated to move through the region
beginning this evening and continuing through early next week.
A very moist airmass in place will be conducive for heavy
rainfall with precipitable waters of 1.75" to 2", nearing the
SPC climatological maximum at KDVN. As a result, widespread
rainfall amounts of 1-3", with locally higher amounts where
storms frequent are anticipated through Sunday. Additionally,
given the moisture-rich airmass, rainfall rates within heavier
storms of 1-2"/hr or greater will be possible which may
contribute to localized flash flooding. Recent HEFS guidance has
some low-end probabilities (5-25% chance) to reach flood stage
on many area rivers, however this is likely a result of lower
confidence on where storms will develop and which basins will be
impacted.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Barendse
AVIATION...Rieck
HYDROLOGY...Naylor
Hazardous weather outlook, Aug 15, 4:18 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
418 PM CDT Fri Aug 15 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
418 PM CDT Fri Aug 15 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Scattered storms will track across the area into the evening. A
few could be severe with a large hail and damaging wind threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of showers and storms continue this weekend into Monday
with the threat for heavy rainfall and localized flash flooding.
Strong to severe storms cannot be ruled out during this period.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Special weather statement, Aug 15, 3:42 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
342 PM CDT Fri Aug 15 2025

IAZ029-152130-
Fayette IA-
342 PM CDT Fri Aug 15 2025

...STRONG THUNDERSTORMS WILL IMPACT FAYETTE COUNTY THROUGH 430 PM
CDT...

At 342 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fredericksburg to Sumner to near Denver.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Hawkeye around 350 PM CDT.
  Oelwein, Fayette, and Maynard around 355 PM CDT.
  West Union around 400 PM CDT.
  Elgin and Arlington around 410 PM CDT.

Other locations impacted by these storms include Highway 93 And
County W 14, Donnan, Highway 93 And County V 68, Volga River State
Park, Wadena, Richfield, Brainard, Randalia, Highways 3 And 187, and
County Road W 45 And 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Iowa.

&&

LAT...LON 4264 9208 4298 9208 4298 9160 4265 9161
TIME...MOT...LOC 2042Z 271DEG 39KT 4298 9215 4283 9211 4267 9222

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:02 PM CDTSevere Thunderstorm WarningARXBuffalo46 min
Aug 15, 6:13 PM CDTSevere Thunderstorm WarningARXBuffalo32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.